1. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

My Experience with Opiate Withdrawal

Discussion in 'General Discussion Subforum' started by mc1986, Jul 7, 2016.

  1. mc1986

    mc1986 Peer Supporter

    Hi everyone,
    I just wanted to post my experience with getting off of Percocet after taking it daily for 18 months. My hope is that if there are others who are on opiates they can take some encouragement from my experience...

    I was on around 40-50 mg of Percocet daily for about 18 months. About 3 months ago when I truly began my TMS healing my wife (a nursing student) came across some info that explained how opiates make pain worse (I attempted to detail the phenomenon in a previous post). I took the info to a doctor who was familiar with TMS and he agreed that getting off the meds would help me as they had scrambled the way my brain processes pain.

    I admit I was scared to get off the meds. They had become a safety net and had become a way for me to cope emotionally, although I wasn't necessarily conciously aware I was using them for that.

    O tapered off for about 2 months. Each week I would lower the dose and give my brain a week to adapt to the lower dose. Once I felt like I had stabilized I dropped again. Over the course of about 2 months I had dropped from 50 mg to 5. It was time to cold turkey meds. I was scared. I had read the horror stories of the terrible withdrawal symptoms. I had watched my brother kick a three year heroin habbit and saw the hell he went through but I knew I could do it. I knew it was essential in regaining my life.

    So ten days ago I stopped the Percocet and braced myself for the worst. The taper had been easy but surely I was going to get hit hard with withdrawal now. The first day was a piece of cake. I worked at the Fire Academy all day and kept myself busy. Day two was more of the same. No problem.

    I am now on ten days off and the withdrawal I was so scared of was non-existent. I feel fine. I am excited to give me brain a chance to heal and I am excited to continue my tms journey without the fear of my eventual withdrawal hanging over my head. I now feel it will be able to be even more indifferent to my pain as I am free from timing out when I get to take my next dose. I am looking forward to confronting and dealing with the emotional causes of my pain instead of drowning them out with pain meds.

    Thanks for reading and I hope this is helpful to someone.
     
  2. mncjl123

    mncjl123 Peer Supporter

    You are very fortunate!
     
  3. brendan537

    brendan537 Peer Supporter

    You are very fortunate is right! Congrats man that is not easy! I have kicked horrible withdrawals from opiates it is a living hell on earth. I am proud of you and your brother as well! Keep it up!
     
  4. mc1986

    mc1986 Peer Supporter

    Thanks Brendan,
    I am still feeling low on energy but I think that is to be expected as my brain isn't making endorphins the way it should. I wanted to get my experience out there because I was very anxious about withdrawal and everything I read said it would be hell. I hope that others who are considering discontinuing opioid medication might read my experience and feel encouraged that they can do it and it may not be as bad as they think.

    My pain levels since discontinuing have been about the same as they were when I was taking 50 mg daily. One of my biggest fears was my whether I would be able to cope without the medication. It is clear to me now that the opiates were not really helping my pain levels and instead kept me focused on my pain, my next dose, and the anxiety of whether I could get off instead of the underlying emotions that are the cause of my pain.
     
  5. plum

    plum Beloved Grand Eagle

    Thanks for this excellent and most encouraging post. I thank the gods I never started on the opiate path although I totally understand why anyone would. I saw a documentary on painkiller addiction and what a nightmare it was for people to come off them. Scary stuff.

    Well done for achieving this and sharing the way you did it. I hope it helps anyone out there who is struggling with this.
     
  6. Gigi

    Gigi Well known member

    Woohoo! Now THAT's success! Way to go.
    I have lupus, and when I get bad flares, they put me on prednisone. The last time it was SO hard to taper off; I was almost counting grains. I haven't gone back on since.
    Congrats. That's quite a victory.dancea
     
    MrRage likes this.
  7. Ellen

    Ellen Beloved Grand Eagle

    Thanks for sharing your experience. I think it highlights how different we all are, and how just because something is hard for one person, it doesn't mean it will be difficult for another. Of course, you did it in a very smart way by doing your withdrawal gradually.
     
  8. MrRage

    MrRage Peer Supporter

    Prednisone sucks! I had to take it after getting a bad case of poison ivy. I couldn't sleep for almost 48 hours when I was tapering off and had extreme irritability the entire time!
     
    Ellen likes this.
  9. ladyofthelake

    ladyofthelake Peer Supporter

    Thanks for sharing this. 2 weeks ago I was taking one 50mg tablet of tramadol a day. I did okay last week taking 25 mg (half a tab) a day. Yesterday was my first day on about 12.5 mg (quarter pills vary in size more). These seem like just tiny doses to begin with and I don't know how much is in my head but yesterday was hard. I'll remind myself to accept some withdrawal symptoms (whether they are there because I expect them or because I'm actually experiencing physical withdrawal) and constantly remind myself that IT DOESN'T MATTER, because it is temporary.
    It doesn't help that I love love love Tramadol. Sure it helps with pain, but it also gives me a very calm energy. I feel so tired now. I really am only going off of it because I believe my pain is TMS which means I really shouldn't need the tramadol.
    Anybody have any thoughts or advice?
     
    Click#7 likes this.

Share This Page